MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32MM +8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32MM +8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71343208
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 07/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a revision thr had been performed on (b)(6) 2021, the patient experienced instability.A revision surgery was performed on (b)(6) 2022 to address this event.During exposure, the surgeon noticed dark colored fluid in the wound while removing the components along with catastrophic wear on the oxinium head.Surgeon cleaned the site and implanted a 40mm oxinium head/sleeve with appropriate cup/liner.The current health status of patient is unknown.
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation.The reported event could be confirmed as the x-ray was reviewed by the clinical/medical team and it appears to show clouding from metal debris fluid, that would be consistent with the reported dark colored fluid.The clinical/medical investigation concluded that, although the acetabular shell construct and manufacturer are unknown, the surgeons choice of revision components likely lead to increased wear, the reported instability and dark colored fluid in the wound.Therefore, the implantation of the oxinium head and poly liner onto the already existing shell, after the ceramic head and liner fractured cannot be ruled out as a contributing factor to the reported events.With the information provided, the patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.Potential causes could include but are not limited to surgeons choice of revision components, friction, surgical procedure or joint tightness.The contribution of the device to the reported incident could be corroborated as the x-rays confirm the presence of metal debris fluid and it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11: corrected data in h6 (health effect - clinical code).

Brand Name
OXINIUM FEM HD 12/14 32MM +8
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15136638
Report Number1020279-2022-03555
Device Sequence Number5268500
Product Code LZO
UDI-Device Identifier03596010474230
UDI-Public03596010474230
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71343208
Device Catalogue Number71343208
Device Lot Number19GM25234
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer08/31/2022
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date09/01/2022
Date Device Manufactured07/31/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexMale